Narcotic overdoses have been dramatically increasing and deaths from opioid
narcotics more than tripled between 1999 and 2017. The most common causes
of opioid overdoses are prescription drugs including oxycodone, hydrocodone,
fentanyl and heroin.
The Centers for Disease Control and Prevention reported that there were
over 70,200 drug overdoses in the U.S. in 2017. Twenty-three states including
Kentucky and the District of Columbia had overdose death rates greater
that the national average. According to the Commonwealth of Kentucky Justice
and Public Safety Cabinet, Kentucky had 1,565 deaths in 2017. Fentanyl
was involved in 52% of all deaths; Henderson County had eight drug overdoses in 2017.
What is Narcan?
Narcan is a narcotic antagonist, which blocks the effect of narcotics
on the brain. This prevents central nervous system and respiratory depression.
What are the signs of a narcotic overdose?
Signs of an overdose can include drowsiness, unconsciousness, slow or
absent breathing, pinpoint pupils, skin that feels cold and clammy to
the touch and blue lips or fingernail beds.
What is the first step to take if you encounter an overdosed person?
What steps can be taken to revive someone with Narcan?
- Roll the person over to their side.
- To administer Narcan nasally, insert the bottle tip into a nostril and
spray one squirt into nostril.
- Begin CPR. If there is no response after three minutes, administer the
second dose of Narcan and continue CPR.
- To administer Narcan intramuscularly, administer an injection into the
thigh and then begin CPR. If there is no response after three minutes,
administer the second dose of Narcan and continue CPR.
By this time, your 911 emergency response team should be arriving to provide
further assistance and advanced life support, if needed.
What if Narcan is administered and the person did not overdose on narcotics?
Naloxone (Narcan) has no adverse effects if the person with the suspected
overdose did not indeed overdose on narcotics.
About Tom Parr, Pharmacist
Tom Parr lives in Jackson, KY and has been employed as a Pharmacist at
Methodist Hospital in Henderson, KY since 2013. He serves as one of two
Pharmacists at the Hospital.